Alert archive / Connecticut / Special Weather Statements in 2016
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Aug 16, 2016, 12:38 PM EDT. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2016, 12:38 PM EDT (16:38 UTC)
- Expired
- Aug 16, 2016, 1:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Boston/Norton, MA
The radar
The Boston radar (KBOX), 76 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1793 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted.
157
WWUS81 KBOX 161638
SPSBOX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1238 PM EDT TUE AUG 16 2016
CTZ003-004-161715-
WINDHAM CT-TOLLAND CT-
1238 PM EDT TUE AUG 16 2016
...DEVELOPING THUNDERSTORM WILL AFFECT CENTRAL WINDHAM...EAST
CENTRAL TOLLAND AND WESTERN PROVIDENCE COUNTIES...
AT 1236 PM EDT...DOPPLER RADAR WAS TRACKING A DEVELOPING
THUNDERSTORM NEAR CHAPLIN AND MANSFIELD...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH MAY ACCOMPANY THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MANSFIELD...WINDHAM...WILLIMANTIC...KILLINGLY...PUTNAM...THOMPSON...
BROOKLYN...WOODSTOCK...ASHFORD...POMFRET...CHAPLIN...
HAMPTON AND EASTFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY PRODUCE VERY HEAVY DOWNPOURS. DO NOT DRIVE THROUGH
FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING AREAS NEAR SMALL
STREAMS.
THESE STORMS MAY INTENSITY AND BECOME CAPABLE OF PRODUCING DAMAGE.
STAY TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.
&&
LAT...LON 4171 7221 4179 7227 4203 7192 4187 7179
4187 7180
TIME...MOT...LOC 1636Z 237DEG 28KT 4177 7217
$$
THOMPSONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 16, 10:30 AM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 16, 10:30 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1030 AM EDT TUE AUG 16 2016
.SYNOPSIS...
A warm front will lift north across the region this afternoon
bringing showers and thunderstorms...most numerous across the
interior along with embedded heavy downpours. Weak and dry cold
fronts cross the region Wednesday and Thursday yielding much lower
humidity than today. A backdoor cold front then moves through later
Friday...maintaining dry and comfortable weather into Sat. The next
chance of showers and thunderstorms arrives Sunday and Monday along
with more humid weather.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
*/ Highlights...
* Strong to severe storms today
* Heavy rain and damaging winds the main threat
* Low risk of a tornado
* Confidence greatest impacts over N/W portions of MA and CT
* Impacts: downed tree, tree limbs, power lines, urban and poor
drainage flooding
*/ Discussion...
Evaluating ensemble and probabilistic data while interpreting a
forecast consensus of mass fields. That seems to be the best way
to go today instead of evaluating individual QPF output.
Observationally, warm front held SW across NE PA into the NYC
tri-state metro and out across the S shoreline of New England
gradually pushing N. This as cloud breaks are allowing for the
build up of instability across the region though beneath decent
ridging throughout much of the atmospheric column and overall
anticyclonic flow. Sub-tropical moisture building into the region
with precipitable waters building up to 2 inches. Veering wind
profiles, most notably in the 0-1 km with a reaper appearance per
the 12z soundings out of Albany and Upton NY. But poor mid-level
lapse rates, and the boundary layer has still yet to mix out given
the dominant N flow prevailing and the warm front held up S/W.
To the forecast, first and foremost, have slowed timing somewhat
with the main window of activity developing around 2 to 4 pm
mostly over the W-half of the forecast region. But question
whether daytime mixing will speed it up more than originally
thought. Considering low to mid level height falls around this
time below H7 with some weak mid-level energy moving through the
weakening influence of anti-cyclonic flow (through prevailing at
H5 through roughly 10-11p per a consensus of forecast guidance),
going with the early afternoon timing of the warm front lifting
through and attendant strong to severe weather. This as the
atmosphere is primed as observed per the 12z sounding out of
Upton, though notably a bit less from Albany.
Still some question as to how far N the warm-front tracks and
whether cloud debris will be an issue. Also whether anticyclonic
flow will squash a good portion of the forecast area. With height
falls mainly to the W gives confidence towards a serious and
significant severe weather setup over N/W CT and MA inclusive of
the CT River Valley.
Re-iterating some points:
Rainfall...Expect precipitation efficiency given 12z soundings
highlighting freezing levels around H6 (14 kft agl). Ensemble
probabilistics suggest potential rainfall rates of 1-2 inches per
hour with outcomes over N/W MA and CT with WPC highlighting a
slight risk of excessive rainfall. What concerns me is whether
storms hinge along the lifting warm front over a particular
location. There is a low risk of flash flooding, but greater
confidence of urban, poor-drainage issues. Low confidence to
warrant a flood watch of any type.
Severe...as the warm front lifts N/E, will see dewpoints surge
into the 70s and with available sunshine and boundary-layer
destabilization, expect mean-layer CAPEs to build to roughly
1000-2000 j/kg in an environment of W/SW shear of 0-6 km around
30-40 kts, and of greater concern, continued 0-1 and 0-3 km
veering wind profile and low LCL's. A SLIGHT risk has been posted
by SPC accordingly with 5% risk of tornadoes. As to storm-mode,
line-echo wave patterns developing along the warm front and within
the warm moist sector, but some concern we could see supercells
developing along the warm front as well given the veering wind
profile through the atmosphere and level of shear.
Have gone closely with NCAR ensembles. Have exhibited a good signal
of holding the warm front off and keeping the bulk of instability
confined to S/W New England. Most notably is mean 1 km reflectivity.
Quite impressive that the mean is capturing such a strong signal.
This in addition to strong sig-tor probs.
Have gone with the greatest risk of strong to severe storms across
the CT River Valley of MA and CT and points W of there. Prevailing
with gusty winds, frequent lightning, and heavy rain. Again, there
is the risk of tornadoes.
For later tonight, afternoon activity lifting N/E during the
evening hours, and then attention turns towards midnight with the
cold front sweeping through with height falls through all levels,
though the crux of the mid-level energy is stretched N/E as the
Atlantic ridge remains stout, thus could get a final show into the
early morning hours mainly over N/E MA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
After midnight...
Storms begin to diminish tonight as better moisture and instability
move offshore. The region will still be quite warm and thus a mild
night will be in store for the region. Could see a round of fog and
low stratus until the cold front works closer to the region.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights ...
* Lower humidity and mainly dry weather Wed thru Sat
* Risk for showers/T-storms Sat night into Mon
Synoptic Overview & Guidance Evaluation ...
Subtropical ridge from the Mid Atlc states to south of New England
will erode and retreat to the lower latitudes this time period as
the Northern Stream jet amplifies. This will result in a trend
toward more seasonable temps and lower humidity for southern New
England. Thus do not see a risk for excessive heat/humidity this
period. Both GEFS and EPS ensembles along with deterministic
guidance are in good agreement this time. Thus a model blend
approach will suffice here.
Temperatures ...
Temp anomalies at 925 and 850 mb suggest a seasonable airmass over
the region from Wed into Sat. Thus expected near normal temps with
highs in the 80s and lows in the 60s. Humidity becomes more
comfortable as well beginning Wed afternoon and should linger into
Sat before becoming more humid Sun and Mon ahead of next frontal
system.
Precipitation ...
After northern stream short wave trough and attending surface cold
front move offshore Wed morning a dry stretch of weather should
follow and possibly linger into Sat. Then a period of unsettled
weather may follow Sat night into Mon ahead of next frontal
system.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...
15z update...
Today...High confidence.
VFR to begin. Focusing on an 18z timeframe for TSRA to develop
over areas at and W of ORH, inclusive of the CT River Valley.
Storms will be strong to severe with G30-40kts. Main threats of
frequent lightning, damaging winds, possibly a tornado. Likely
VSBY impacts with +RA. TEMPO MVFR-IFR impacts with any TSRA.
Otherwise, SW flow prevailing with gusts up to 25 kts late.
Tonight...Moderate confidence.
TSRA pushing N/E into the overnight hours potentially lingering
into early morning Tuesday. Greatest concern during the evening
period with strong to severe TSRA possible over N/W portions of MA
and CT. Likely VSBY impacts with +RA. TEMPO MVFR-IFR impacts with
any TSRA.
Otherwise, SW flow continues with gusts up to 30 kts across the
S/E coastal terminals. Winds begin to back out of the W towards
morning.
KBOS TAF...VFR. E winds turning SE to S through the day,
increasing with time with gusts up to 25 kts. TSRA possible
towards the late afternoon into evening. May need airport weather
warnings accordingly. Will keep stronger of activity to the W.
KBDL TAF...VFR. VRB winds turning S into midday. Focus of TSRA for
the terminal around 18z. Storms likely to be strong to severe with
the potential for damaging winds, frequent lightning, possibly a
tornado. TEMPO MVFR-IFR impacts with TSRA. Looking at activity
continuing through the early evening hours, hopefully diminishing
into the overnight hours while pushing W.
Outlook /Wednesday through Saturday/... Moderate confidence.
Generally VFR each day. Areas of IFR in early morning fog Thursday
and Friday.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...
E winds turning SE to S this morning into the afternoon hours.
May persist more E for the Stellwagen Bank through much of the day
only shifting late towards evening. Winds shift towards SW by then
and increase to gusts of 30 kts. Showers and thunderstorms
possible towards the evening hours and continuing overnight before
exiting into Wednesday morning and winds back out of the W. Small
craft advisories accordingly but Marine Weather Statements /
Warnings may be possible with thunderstorms producing gale force
winds. Seas building roughly around 5 to 7 feet with blustery SW
flow.
Outlook /Wednesday through Saturday/... Moderate confidence.
Wednesday ... cold front moves offshore during the morning.
Southwest winds 15 to 20 kt will then shift to west during the
afternoon. Gusts up to 25 kt possible especially near shore.
Southwest swells will linger over the ocean waters. Any early
morning showers/T-storms gives way to dry weather and good vsby by
late morning.
Thursday through Saturday ... tranquil boating weather with fairly
light winds, dry and good vsby.
&&
.CLIMATE...
Even with somewhat lower dewpoints moving in over the next few
days, low temperatures may be close to or higher than the high
minimum records especially in the urban centers over the next few
nights. Here are the records.
Record high minimum temperatures for August 16...
BOS 77 set in 2002
BDL 76 set in 1938 and 2002
PVD 77 set in 2002
ORH 74 set in 1938
Record high minimum temperatures for August 17...
BOS 78 set in 2002
BDL 73 set in 1938
PVD 75 set in 1944
ORH 71 set in 1955 and 2002
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 8 PM this evening to 3 PM EDT
Wednesday for ANZ231>235-237-254>256.
Small Craft Advisory from 11 PM this evening to 8 AM EDT
Wednesday for ANZ230-236-251.
Small Craft Advisory from 8 PM this evening to 8 AM EDT
Wednesday for ANZ250.
&&
SYNOPSIS...Nocera/Dunten
NEAR TERM...Nocera/Dunten/Sipprell
SHORT TERM...Dunten
LONG TERM...Nocera
AVIATION...Nocera/Dunten/Sipprell
MARINE...Nocera/Dunten/Sipprell
CLIMATE...WFO BOX StaffHazardous weather outlook, Aug 16, 10:40 AM EDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1040 AM EDT TUE AUG 16 2016 MAZ005>007-013>024-026-RIZ002>008-171445- CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA- WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 1040 AM EDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN...NORTHEASTERN...AND SOUTHEASTERN MASSACHUSETTS...AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE FOR THE LATE AFTERNOON INTO EVENING HOURS. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH THE THREATS OF GUSTY TO DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN. THERE IS THE RISK OF LOCALIZED URBAN AND POOR- DRAINAGE FLOODING WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. ANZ230>237-250-251-254>256-171445- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 1040 AM EDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WITH GALE FORCE WIND GUSTS ARE POSSIBLE ACROSS COASTAL WATERS...ESPECIALLY THE EASTERN COASTAL WATERS DURING THE LATE AFTERNOON INTO EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. CTZ002>004-MAZ002>004-008>012-RIZ001-171445- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-NORTHWEST PROVIDENCE RI- 1040 AM EDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL AND WESTERN MASSACHUSETTS...AND NORTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON INTO EVENING HOURS. SOME OF THESE STORMS WILL BE STRONG TO SEVERE WITH THE THREATS OF GUSTY TO DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN. THERE IS THE RISK OF LOCALIZED URBAN AND POOR- DRAINAGE FLOODING AND THE POSSIBILITY OF A TORNADO. ISOLATED FLASH FLOODING CANNOT BE RULED OUT AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
In the hours before
Special weather statement, Aug 16, 12:38 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1238 PM EDT TUE AUG 16 2016
CTZ003-004-161715-
WINDHAM CT-TOLLAND CT-
1238 PM EDT TUE AUG 16 2016
...DEVELOPING THUNDERSTORM WILL AFFECT CENTRAL WINDHAM...EAST
CENTRAL TOLLAND AND WESTERN PROVIDENCE COUNTIES...
AT 1236 PM EDT...DOPPLER RADAR WAS TRACKING A DEVELOPING
THUNDERSTORM NEAR CHAPLIN AND MANSFIELD...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH MAY ACCOMPANY THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MANSFIELD...WINDHAM...WILLIMANTIC...KILLINGLY...PUTNAM...THOMPSON...
BROOKLYN...WOODSTOCK...ASHFORD...POMFRET...CHAPLIN...
HAMPTON AND EASTFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY PRODUCE VERY HEAVY DOWNPOURS. DO NOT DRIVE THROUGH
FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING AREAS NEAR SMALL
STREAMS.
THESE STORMS MAY INTENSITY AND BECOME CAPABLE OF PRODUCING DAMAGE.
STAY TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.
&&
LAT...LON 4171 7221 4179 7227 4203 7192 4187 7179
4187 7180
TIME...MOT...LOC 1636Z 237DEG 28KT 4177 7217
THOMPSONThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:21 PM EDT | Special Weather Statement | BOX | Hampden | 39 min |
| Aug 16, 3:36 PM EDT | Special Weather Statement | BOX | Hampden | 39 min |
| Aug 16, 3:41 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 34 min |
| Aug 16, 4:20 PM EDT | Special Weather Statement | BOX | Worcester | 40 min |
| Aug 16, 4:52 PM EDT | Special Weather Statement | BOX | Norfolk | 38 min |
| Aug 16, 5:01 PM EDT | Special Weather Statement | BOX | Worcester | 59 min |
| Aug 16, 5:07 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 53 min |
| Aug 16, 1:45 PM EDT | Special Weather Statement | BOX | Kent | 60 min |
| Aug 16, 2:20 PM EDT | Special Weather Statement | BOX | Providence | 55 min |
| Aug 16, 4:21 PM EDT | Special Weather Statement | BOX | Providence | 39 min |
| Aug 16, 1:20 PM EDT | Special Weather Statement | BOX | 55 min | |
| Aug 16, 2:42 PM EDT | Special Weather Statement | BOX | 63 min | |
| Aug 16, 3:06 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 39 min |
| Aug 16, 3:26 PM EDT | Special Weather Statement | BOX | 49 min | |
| Aug 16, 4:16 PM EDT | Special Weather Statement | BOX | 44 min |
Nearby
Special Weather Statements in Connecticut, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.